Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2003, 5:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 22, 2003, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 222136 SVRCTP PAC071-222230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 536 PM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 630 PM EDT. * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILLOW STREET...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SMITHVILLE AND STRASBURG AROUND 545 PM. PARADISE AROUND 550 PM. QUARRYVILLE AROUND 605 PM. BETHEL AROUND 615 PM. WAKEFIELD AROUND 625 PM. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. LAT...LON 4009 7629 3995 7644 3962 7601 3983 7578 KF $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:00 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 22, 4:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI AUG 22 2003 .SHORT TERM... COLD FRONT MOVING SOUTHEASTWARD NOW KICKING OFF SCATTERED TSTORMS ACROSS THE SOUTHERN HALF OF CWA. WITH PLENTY OF MOISTURE IN PLACE...STORMS LOOK TO BE CAPABLE OF PULSING BRIEFLY ABOVE SEVERE LIMITS. AREA SHOULD FILL IN SOMEWHAT LATE THIS AFTERNOON BEFORE DIMINISHING AFTER DARK. FRONT PUSHES SOUTH OF AREA LATER TONIGHT...USHERING IN DRIER...COOLER...AND MORE STABLE AIR FOR THE WEEKEND. && .LONG TERM... A DRY START WILL GIVE WAY TO CLIMATOLOGICAL CHANCES FOR TSTORMS AS SERIES OF WEAK WAVES MOVE THROUGH BASICALLY ZONAL FLOW AND LOW LEVEL MOISTURE AGAIN INCREASES. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 63 83 53 79 / 40 10 00 00 WILLIAMSPORT 56 80 48 77 / 10 00 00 00 BRADFORD 47 72 42 72 / 10 00 00 00 JOHNSTOWN 56 75 48 73 / 40 00 00 00 ALTOONA 59 79 51 74 / 40 00 00 00 STATE COLLEGE 56 78 49 75 / 10 00 00 00 SELINSGROVE 59 80 50 77 / 20 00 00 00 LANCASTER 65 83 53 79 / 40 10 00 00 YORK 65 83 53 79 / 40 10 00 00 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && RXR
Hazardous weather outlook, Aug 22, 5:40 AM EDT, 11 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 540 AM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT DROPPING SOUTHEASTWARD ACROSS PENNSYLVANIA TODAY INTO THIS EVENING WILL BRING SCATTERED THUNDERSTORMS TO THE NORTHERN MOUNTAINS AND LIKELY THUNDERSTORMS TO THE CENTRAL AND SOUTHERN MOUNTAINS AND SUSQUEHANNA VALLEY. WITH VERY WARM AND HUMID AIR IN PLACE AHEAD OF THE FRONT...SOME THUNDERSTORMS COULD REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY IN THE SOUTHERN MOUNTAINS AND LOWER AND MID SUSQUEHANNA VALLEY. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. IN ADDITION...HEAT INDICES WILL BE CLOSE TO 100 DEGREES FOR A FEW HOURS THIS AFTERNOON IN THE LOWER SUSQUEHANNA VALLEY... ESPECIALLY IN THE URBAN AREAS OF HARRISBURG...LANCASTER AND YORK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. RXR
In the hours before
Special weather statement, Aug 22, 11:36 AM EDT, 6 hours before
PAZ034>036-045-046-049>053-056>059-063>066-222330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1136 AM EDT FRI AUG 22 2003 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN PORTIONS OF CENTRAL PENNSYLVANIA THIS AFTERNOON... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL FORM OVER CENTRAL PENNSYLVANIA THIS AFTERNOON. A COLD FRONT OVER NORTHERN PENNSYLVANIA WILL CONTINUE TO PUSH TO THE SOUTH. THE WARM AND HUMID AIR TO THE SOUTH OF THE FRONT WILL BECOME INCREASING UNSTABLE AS THE DAY CONTINUES. THE STRONGEST STORMS WILL BE MAINLY TO THE EAST AND SOUTH OF A WILLIAMSPORT TO BEDFORD LINE. THE MAIN THREATS WILL BE DAMAGING WINDS AND DANGEROUS LIGHTNING...BUT LARGE HAIL MAY ALSO OCCUR. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DANGELO
Special weather statement, Aug 22, 2:26 PM EDT, 3 hours 10 minutes before
PAZ034-035-221900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 226 PM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEDFORD AND FULTON COUNTIES... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS OVER SOUTHEASTERN BEDFORD COUNTY AND SOUTHWESTERN FULTON COUNTY. THE STORMS WERE MOVING EAST AT ONLY 5 TO 10 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE VISIBILITIES MAY DROP QUICKLY IN THE HEAVY RAIN...AND DRIVING MAY BECOME DIFFICULT. DANGELO
Special weather statement, Aug 22, 3:49 PM EDT, 1 hour 47 minutes before
PAZ052-058-222045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND NORTHUMBERLAND COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...AND SHAMOKIN AROUND 355 PM...VALLEY VIEW AROUND 405 PM...TOWER CITY AROUND 410 PM...MUIR AROUND 415 PM...TREMONT...JOE ZERBEY AIRPORT AND GORDON AROUND 430 PM...AND PINE GROVE AROUND 435 PM. EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, Aug 22, 5:13 PM EDT, 23 minutes before
PAZ065-222200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 513 PM EDT FRI AUG 22 2003 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YORK COUNTY... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEIGELSTOWN...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR EMIGSVILLE AROUND 520 PM...YORK AROUND 525 PM...SEVEN VALLEYS AROUND 535 PM...JACOBUS AROUND 540 PM...HALLAM AROUND 545 PM AND DALLASTOWN AROUND 550 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:45 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
| Aug 22, 4:25 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 50 min |
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 20 min |
| Aug 22, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | York | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.